Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Epilepsy

Dilantin Level

05/26/2010

Question:

My son (31) has been on Dilanton for seizures for the past several months. 300 mg per day. I know he takes his medication as required and his dilantin level has still continued to drop. Last week level dropped to 3 MD put him in hospital. Today it`s 0. At this point waiting for the state of Louisiana so he can see a specialists. He can not work. Concerned over the level.

Answer:

There are several reasons the Dilantin level can drop, but very rare to see it drop to zero. Drug-drug interactions can occur (you can check with your pharmacist about that), severe vomiting/diarrhea (again rare to go to zero), incomplete compliance, generic Dilantin formulation (rare to go to zero).

 

There are many ways to evaluate what the problem is, but I usually just start a different antiepileptic drug that has fewer drug-drug interactions. Hope all goes well. If there are more details about exactly what the levels have been, when the drug was started, etc, I may be able to provide more help.

For more information:

Go to the Epilepsy health topic, where you can:

Response by:

Michael   Privitera, MD Michael Privitera, MD
Professor of Neurology
College of Medicine
University of Cincinnati